Perhaps you have just received a call from your loved one, and they are scared. They may have taken many drugs or aren’t feeling too well after consuming a lot of alcohol. Substance abuse can bring about a lot of unpleasant side effects such as mood swings, anxiety, depression, irritability, euphoria, hyperactivity, blackouts, and more.
There is a fine line between drug misuse and drug overdose, and knowing when to call for help is important. Understanding the signs of an overdose could save you or your loved one’s life. Symptoms of overdose include:
- Abdominal cramps
- Loss of balance
- Breathing difficulties
- Internal bleeding
- Turning blue
While this list is not exhaustive, they are important signs to look out for. Some individuals are led into an overdose by accident; this could be by taking the wrong drug or combination of drugs, or taking the wrong dose of drugs or at the wrong time without knowing that it will cause them harm. Other overdoses, are intentional misuses, meaning that the person took a lot of drugs to get “high” or to hurt oneself – a suicidal attempt.
The New York Times has noted that preliminary data is showing approximately over 59,000 drug overdose deaths in the United States in 2016. With the opioid crisis, drug overdose is now the leading cause of death for individuals under the age of 50. Preventative care and knowing the signs of overdose are more important now than ever before.
How to respond to an overdose
If a loved one has overdosed, stay calm. Call an ambulance by dialing 911, and try to get a response from them. Place the person on their side if they are unconscious. Do not try to make your loved one vomit, and do not give them anything to eat or drink. Make sure that you bring their prescription bottles with you to the hospital.
Try to wake the person up
- Call their name or yell “I’m going to call 911!”
- If they don’t respond to your voice, rub the middle of their chest with your knuckles.
Call 911 right away if you can’t wake them up
- Give your exact location as best you can.
- Say if the person is conscious (awake) or not.
- Say if the person’s breathing has slowed down or stopped.
Start rescue breathing if the person’s breath is slow or has stopped
- Put the person on their back.
- Tilt their chin up to open the airway.
- Check to see if there is anything in their mouth blocking their airway (like gum or a syringe cap). Remove anything you find.
- Plug their nose with 1 hand and give 2 even breaths. Blow enough air into their mouth to make their chest rise.
- Continue giving 1 breath every 5 seconds.
- Watch this video to see how rescue breathing works.
Give naloxone if you have it
- To give nasal naloxone:
- Take the red cap off the naloxone.
- Push the end of the capsule firmly to spray half the naloxone into the person’s nose.
- Repeat with the other half in the second nostril.
- If the person doesn’t react in 2 to 3 minutes, give a second dose if you have it.
- Watch this video to see how to give nasal naloxone.
Put the person in recovery position
If you need to leave them for a minute, like to call 911 — put the person on their side with their body supported by a bent knee. This will help keep their airway clear and stop them from choking if they throw up.
- What Happens When Someone Overdoses on Heroin
- Can Opioid Overdose Reduce Life Expectancy?
- Overdoses Change You: For Better or For Worse?
- Overdoses Rise 33%
- Read more
If you have struggled with addiction and are ready to take back control over your life, call us today at 888-958-7511. Avalon Malibu is a mental health and addiction recovery treatment center located in California. We believe in holistic treatment, meaning that we will work with you to restore your mind, body, and spirit. Save your own life and seek treatment today. Call us for a consultation.
Originally published: December 29th, 2017
Revised: August 24th, 2021